Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 113, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 29, 2003, 5:52 PM EDT for Culpeper County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2003, 5:52 PM EDT (21:52 UTC)
- Expired
- Aug 29, 2003, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Culpeper County, VA
The radar
The Sterling radar (KLWX), 70 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1493 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 292201 FFWLWX VAC047-300045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...RETRANSMITTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 552 PM EDT FRI AUG 29 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR CULPEPER COUNTY IN NORTHERN VIRGINIA * UNTIL 845 PM EDT. * AT 552 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM CULPEPER TO 4 MILES SOUTH OF REVA... MOVING SLOWLY EAST. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 845 PM EDT. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE CULPEPER...WINSTON AND REVA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3857 7794 3849 7816 3834 7801 3844 7788 $$ MANNING
2 follow-up statements
000 WGUS71 KLWX 292243 FFSLWX VAC047-300045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 642 PM EDT FRI AUG 29 2003 ...FLASH FLOOD WARNING CONTINUES FOR CULPEPER COUNTY UNTIL 845 PM EDT... AT 642 PM EDT...RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY HEAVY RAIN OVER FAR SOUTHERN CULPEPER COUNTY...MOVING EAST AT 20 MPH. RADAR ESTIMATES THAT SOME LOCATIONS...ESPECIALLY IN WESTERN CULPEPER COUNTY HAVE RECEIVED OVER 3 INCHES OF RAINFALL IN A SHORT PERIOD OF TIME. THIS IS SUFFICIENT TO CAUSE FLASH FLOODING. RUNOFF FROM THIS RAINFALL WILL CONTINUE TO CAUSE PROBLEMS WITH FLOODING THROUGH 845 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. $$ MANNING
000 WGUS71 KLWX 300026 FFSLWX VAC047-300100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 825 PM EDT FRI AUG 29 2003 ...FLASH FLOOD WARNING FOR CULPEPER COUNTY WILL BE ALLOWED TO EXPIRE AT 8:45 PM... SHOWERS AND THUNDERSTORMS HAVE MOVED EAST OF THE COUNTY...AND NO NEW THUNDERSTORMS ARE EXPECTED. THUS...THE WARNING WILL BE ALLOWED TO EXPIRE. $$ HTS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:00 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 29, 3:00 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT FRI AUG 29 2003 .EARLY PERIODS...LINE OF CNVCTN FIRING ALNG CDFNT SE OF GRTLKS. LEE TROF DVLPG E OF RDGS...AND SCTD TSRA PRESENT ALNG/WEST OF IT AS WELL. OROGRAPHIC LIFT APPRS TO BE PLAYING A ROLE. W/ LEE TROF... INSTAB... AND THETA-E RDG ALNG BLURDG...FEEL TSRA WL ORGANIZE AND TRVL EWD LT TAFTN/ELY THIS EVNG. PLENTY OF MSTR PRSNT /PWAT NEAR 2 INCHES/...AS IS INSTAB /LAPS B+ ARND 4000/...BUT SHEAR WEAK. BEST WNDS 25-30 KT H7-5. ALSO...RGN NOT NEAR ANY ORGANIZED TRIGGER OR FORCING MECHANISM...SO ACTVTY SHUD WANE ONCE DAYTIME INSOLATION IS LOST. POPS IN CHC RNG...USING SCT WORDING. CDFNT COMES CLOSER SAT...AND THEN STALLS ACRS AREA. GEM MOST PROGRESSIVE...ACTUALLY DRIVING FRNT THRU CWFA. PREFER MORE RESERVED SOLN...KEEPING FRNT IN VCNTY...AS FLOW AND POSNG/STRENGTH OF HIPRES NOT APPR TO BE CONDUCIVE TO PUSH IT THRU. AMS A LTL MORE STBL...BUT FORCING MUCH BTTR. HTS .LONG TERM SATURDAY NIGHT THROUGH FRIDAY... MODELS IN FAIRLY GOOD AGREEMENT THROUGH THE EXTENDED FORECAST. ALL SHOW TWO PLAYERS IN THE WEATHER GAME FOR OUR AREA OVER THE NEXT SEVERAL DAYS. ONE IS THE COLD FRONT EXPECTED TO ENTER THE NORTHWEST ZONES SATURDAY AND THE SECOND IS A DEVELOPING INVERTED TROUGH OVER THE NORTH CENTRAL GULF. THE COLD FRONT WILL BE NEARLY STATIONARY OVER THE REGION FOR A PROLONGED TIME DUE TO RIDGE HOLDING OFF THE COAST AND A SLOW MOVING UPPER TROUGH. FRONT WILL TEND TO WAVER ACROSS THE AREA IN RESPONSE TO DIGGING UPPER TROUGH TO OUR WEST. INVERTED TROUGH WILL MOVE OUT OF THE GULF...INTO LOUISIANA...AND THEN RIDE ALONG STALLED FRONTAL BOUNDARY. THIS WILL FEED EVEN MORE MOISTURE INTO AREA. SURFACE LOW WILL FINALLY LIFT NORTHEAST OF THE AREA ON THURSDAY...AND FRONT FINALLY MOVES OUT. THIS MEANS THAT FRIDAY WILL BE DRY. WILL CONTINUE TO CARRY AT LEAST A 40 POP AT MOST PLACES THROUGH THURSDAY. HIGH TEMPERATURES FOR SUNDAY THROUGH MONDAY WILL AT OR SLIGHTLY BELOW NORMAL DUE TO CLOUDS/MOISTURE. EXPECT HIGHS TO BE AROUND 80. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Aug 29, 12:28 PM EDT, 5 hours 24 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-301000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1228 PM EDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW OF THESE COULD PRODUCE DAMAGING WINDS DUE TO HIGH LEVELS OF ATMOSPHERIC INSTABILITY. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... A FRONT WILL STALL OVER THE REGION SATURDAY AND WILL REMAIN IN PLACE THROUGH EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE FRONT. SOME OF THESE COULD PRODUCE LOCALLY HEAVY RAIN AND FLOODING. .SPOTTER INFORMATION STATEMENT... THERE IS A SLIGHT CHANCE THAT SKYWARN MAY NEED TO BE ACTIVATED TODAY. RDH/HTS
In the hours before
Special weather statement, Aug 29, 2:39 PM EDT, 3 hours 13 minutes before
MDZ003-004-009-VAZ042-WVZ053-291915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 239 PM EDT FRI AUG 29 2003 ...STRONG THUNDERSTORM OVER JEFFERSON COUNTY PUSHING EAST... AT 239 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BLOOMERY...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF BALLENGER CREEK...BRUNSWICK AND POINT OF ROCKS WILL BE AFFECTED BY THIS STORM THROUGH 3:15 PM. SEEK SHELTER INDOORS WHEN THIS STORM APPROACHES. MMARGRAF
Special weather statement, Aug 29, 3:00 PM EDT, 2 hours 52 minutes before
VAZ031-042-291930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT FRI AUG 29 2003 ...STRONG THUNDERSTORM ON CLARKE AND LOUDOUN COUNTY LINE PUSHING EAST... AT 300 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF BLUEMONT...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF LEESBURG...PURCELLVILLE...ROUND HILL AND BLUEMONT WILL BE AFFECTED BY THIS STORM THROUGH 330 PM. SEEK SHELTER INDOORS WHEN THIS STORM APPROACHES. MMARGRAF
Local storm report, Aug 29, 3:35 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT FRI AUG 29 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM WOODSTOCK VA WIND DAMAGE
08/29/03 SHENANDOAH TREES DOWN. EOC REPORT.Special weather statement, Aug 29, 5:34 PM EDT, 18 minutes before
DCZ001-MDZ011-013-014-292230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 534 PM EDT FRI AUG 29 2003 ...LINE OF THUNDERSTORMS BETWEEN WASHINGTON D.C. AND BALTIMORE MOVING EAST... AT 534 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM BROOKLYN PARK TO WASHINGTON D.C. MOVING EAST AT 10 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...FREQUENT LIGHTNING...VERY HEAVY DOWNPOURS...AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF WASHINGTON D.C...BWI AIRPORT...ANNAPOLIS... BLADENSBURG...BOWIE...BROOKLYN PARK...CHEVERLY...CROFTON...FORT MEADE...GLEN BURNIE...GREENBELT...HYATTSVILLE...LANDOVER...NEW CARROLLTON... PASADENA AND SEVERNA PARK WILL BE AFFECTED BY THESE STORMS THROUGH 630 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MMARGRAF
Special weather statement, Aug 29, 5:45 PM EDT, 7 minutes before
MDZ013-VAZ053-054-292230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 545 PM EDT FRI AUG 29 2003 ...STRONG THUNDERSTORM OVER SOUTHEAST FAIRFAX COUNTY MOVING EAST... AT 545 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF LORTON...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CAMP SPRINGS...CLINTON...MARLOW HEIGHTS... THE WOODROW WILSON BRIDGE...ALEXANDRIA...BURKE...FORT BELVOIR... FRANCONIA...LORTON...MOUNT VERNON...THE I395 AND I495 INTERCHANGE AND SPRINGFIELD WILL BE AFFECTED BY THIS STORM THROUGH 630 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MMARGRAF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:06 PM EDT | Flash Flood Warning | LWX | Fauquier | 3 hr |
| Aug 29, 5:27 PM EDT | Flash Flood Warning | LWX | Madison | 3 hr |
| Aug 29, 5:37 PM EDT | Special Marine Warning | LWX | 83 min | |
| Aug 29, 5:40 PM EDT | Special Marine Warning | LWX | 65 min | |
| Aug 29, 6:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 29, 7:57 PM EDT | Special Marine Warning | LWX | 93 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.